MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570640
Medical Device Problem Codes Break (1069); Deformation Due to Compressive Stress (2889); Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that a wallflex biliary rx uncovered stent was to be implanted to treat a malignant biliary stricture during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2021.Reportedly, the patient's anatomy was tortuous and was dilated prior to stent placement procedure.During the procedure, when the stent was attempted to be recaptured, the handle of the delivery system broke and the tip detached inside the patient.The detached tip was removed with forceps and snares.The procedure was completed with another wallflex biliary uncovered stent.There were no patient complications reported as a result of this event.A photo provided by the complainant of the device after the procedure showed the tip was detached, the clear outer sheath was kinked, the outer blue sheath was buckled and the handle was broken.
 
Additional Manufacturer Narrative
(b)(4).The device has been received for analysis; however, the analysis has not yet been completed.Upon completion of the problem analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Additional Manufacturer Narrative
Block h6: medical device problem code a0501 captures the reportable event of tip detached.Block h10: a wallflex biliary rx uncovered delivery system was received for analysis; the stent and tip were not returned.Visual examination was performed and it was found that the stainless steel tube handle was detached.The inner sheath protruded from the handle and the outer blue sheath was buckled/accordioned.The outer clear sheath was accordioned in a large section, and a kink was noted in the middle section.A media inspection was performed of the device after the procedure which also showed the handle was detached, inner sheath protruded, outer clear sheath kinked and buckled, tip detached and outer blue sheath buckled.No other issues with the delivery system were noted.The reported event of tip detached was confirmed as the tip was not returned with the device.Handle break, sheath kinked, and sheath buckled were also confirmed via media and visual inspection.The damages noted of the returned device were likely due to anatomical and/or procedural factors encountered during the procedure.It may be the characteristic of the lesion, how the device was handled or manipulated, the technique used by the user, the tortuous anatomy of the patient, and normal procedural difficulties, contributed to the reported events of outer blue and clear sheath buckled/accordioned and sheath kinked.Furthermore, continuous attempt to deploy the stent could have caused the inner sheath protruded from the handle, the detached stainless steel tube and the detached tip.Therefore, a review and analysis of all available information indicated the most probable cause is adverse event related to patient condition.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2021 that a wallflex biliary rx uncovered stent was to be implanted to treat a malignant biliary stricture during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on(b)(6) 2021.Reportedly, the patient's anatomy was tortuous and was dilated prior to stent placement procedure.During the procedure, when the stent was attempted to be recaptured, the handle of the delivery system broke and the tip detached inside the patient.The detached tip was removed with forceps and snares.The procedure was completed with another wallflex biliary uncovered stent.There were no patient complications reported as a result of this event.A photo provided by the complainant of the device after the procedure showed the tip was detached, the clear outer sheath was kinked, the outer blue sheath was buckled and the handle was broken.

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
carole morley
300 boston scientific way
marlborough, MA 01752
5086834015
MDR Report Key13224731
Report Number3005099803-2022-00025
Device Sequence Number19822980
Product Code FGE
UDI-Device Identifier08714729756231
UDI-Public08714729756231
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2023
Device Model NumberM00570640
Device Catalogue Number7064
Device Lot Number0028130795
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/05/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/16/2021
Supplement Date Received by Manufacturer01/10/2022
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date02/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown